Hi! I know this probably isn't the answer you're looking for, but from everything I've researched and been told by doctors (I personally haven't gotten to go to a dermatologist yet, but I have a friend who's case is MUCH less sever than mine, and has been to a derm.) there really is nothing you can do. For some people on here, special sunscreens help, this or that makes it a little less worse...but for me, NOTHING makes a difference (aside from a very unhealthy steroid regiment). I seem to be able to relate to your son's case more than most on here. Although i didn't have it from birth, I did start developing this fairly young...I'm going to say between the ages of 10 and 12. It's hard to be able to go outside without worrying, then suddenly, you just can't any more.
I mean, you could ask about the steroid treatments (if you haven't already). To my understanding (I have been through so many things to try to get past this) the steroid treatment is used to block the reaction long enough to try to get your body used to the sun. For me, the positive was while I was on this regiment, I could go outside and NOT get the rash! The negative was that it did not "desensitize" my body/skin to the sun. If he hasn't been through that treatment already (I know you said you were worried about a severe reaction), I would suggest giving it a try. Anything is worth trying, in my opinion.
As I understand it (I believe this is correct, but I wouldn't want to mislead you in case I did understand something wrong and just don't realize it haha):
- You get put on 3 medications (names might be different, but they'll do the same thing)- Prednisone (steroid, this blocks the allergic reaction), Famotidine (aka: Pepcid...the Prednisone, over longterm use, cause sever weight gain, bleeding ulcers, calcium deficiency...The Famotidine is just protection for the stomach while you're on the steroid.), and the third one is Loratadine (which is an allergy medication...the sun is our allergy...it helps block the reaction as well).
- the prednisone is a tapered thing. For example, you may start out taking 2 tablets, twice daily, for -x- number of days, then one tablet, twice daily for so many days, one tablet daily, 1/2 tablet daily... As it tapers down, depending on your severity and whether or not your body is accepting the treatment and becoming used to the sun, you run the risk of getting the rash--HOWEVER, it doesn't come on as severe because the medication is still in your system.
If the dr. does do this, they may be hesitant. It's used to try to see if your body CAN become used to the sun (I was told it could take 2 and MAYBE even 3 tries before it could work), or used temporarily due to vacation or something... It's hard because once you see it works, you never want to get off it! But because of the health issues it can cause during prolonged use, it shouldn't be done. However, even if you son is like me, at least you know taking him to the beach could be possible, as long as he's on those medication and they work for him as well... It's hard for me, at 21, to deal with, I could only imagine what a 6 year old goes though, not to mention your family.
Sorry I couldn't be the bringer of better news, but if you haven't tried the medication regiment I suggested already, it's definitely worth a shot. Even though I gain weight like CRAZY (or physically, bloated like, than in the numbers) those pills are my BEST FRIENDS because they mean I can have some freedom and be a normal person, even if I only take them for a day or two